Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Aberdeen, SD

May 25, 2016Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 9:04 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 9:04 PM CDT (02:04 UTC)
Expired
May 25, 2016, 9:32 PM CDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:05 PM CDTHAIL 11 S Hayti, SDWIND GUSTS UP TO 50 MPH KNOCKED OVER A COUPLE TREES ONTO SOME POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS53 KABR 260204
SVRABR
SDC029-039-057-260245-
/O.NEW.KABR.SV.W.0015.160526T0204Z-160526T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
904 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  EASTERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 945 PM CDT

* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAYTI...OR 14
  MILES WEST OF ESTELLINE...MOVING EAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  STONE BRIDGE AROUND 915 PM CDT. 
  CASTLEWOOD AROUND 920 PM CDT. 
  CLAREMONT COLONY AND DEMPSTER AROUND 925 PM CDT. 
  POINSETT COLONY AROUND 930 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4455 9725 4472 9730 4484 9689 4454 9678
TIME...MOT...LOC 0203Z 257DEG 27KT 4465 9718 

HAIL...1.75IN
WIND...<50MPH
 
$$

WISE
2 follow-up statements
445 
WWUS53 KABR 260225
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT WED MAY 25 2016

SDC029-260234-
/O.CAN.KABR.SV.W.0015.000000T0000Z-160526T0245Z/
CODINGTON SD-
925 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CODINGTON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4464 9700 4477 9709 4480 9688 4465 9682
TIME...MOT...LOC 0224Z 257DEG 27KT 4469 9696 

$$

SDC039-057-260245-
/O.CON.KABR.SV.W.0015.000000T0000Z-160526T0245Z/
DEUEL SD-HAMLIN SD-
925 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WEST CENTRAL DEUEL AND NORTHEASTERN HAMLIN COUNTIES...

AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLAREMONT
COLONY...OR 8 MILES NORTH OF ESTELLINE...MOVING EAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL DEUEL AND NORTHEASTERN HAMLIN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4464 9700 4477 9709 4480 9688 4465 9682
TIME...MOT...LOC 0224Z 257DEG 27KT 4469 9696 

HAIL...1.25IN
WIND...<50MPH
 
$$

WISE
550 
WWUS53 KABR 260232
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT WED MAY 25 2016

SDC039-057-260242-
/O.CAN.KABR.SV.W.0015.000000T0000Z-160526T0245Z/
DEUEL SD-HAMLIN SD-
932 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DEUEL AND
NORTHEASTERN HAMLIN COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4464 9700 4477 9709 4480 9688 4465 9682
TIME...MOT...LOC 0230Z 257DEG 27KT 4470 9687 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:30 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 25, 6:30 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 624 PM CDT WED MAY 25 2016

Made a few minor changes to pops this evening west of the Missouri
River. Otherwise, continuing to track a severe storm moving east
across the southern CWA this evening.

&&

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 342 PM CDT WED MAY 25 2016

Thunderstorms are beginning to intensify just W of the CWA this
afternoon that has produced significant hail. Expect them to track E
around 20kts, and stay mainly as discrete cells through 00Z. At that
point they may diminish with the loss of daytime heating. Will
continue to closely monitor incoming and developing severe weather
potential in our high CAPE and marginal shear environment.

Current fcst would have precip exiting E shortly after 06Z, with dry
weather then being the rule through early afternoon Thursday. The
focus for showers and thunderstorms will be over the far W, and the
SE corners of the CWA. Just going with general thunderstorms for
Thursday. SPC has the Marginal and slight risk areas over the SE
corner of SD. Expect highs again tomorrow to top out in the 70s for
most areas, with low 80s possible over W Central MN.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 342 PM CDT WED MAY 25 2016

Thursday night will probably be a dry forecast period, while upper
level confluent flow is over the region. However, when an upper low
currently over southern California lifts north-northeast across the
region Friday through Saturday, precipitation chances will abound.
Then, it appears some weak mid-level ridging/height rises develop
over the Northern Plains, shutting off the vast majority of
precipitation chances from Saturday night through Sunday night.
Beyond that, longer range model output continues to suggest more
precipitation chances setting up across the region Monday through
Tuesday as the next low pressure system deepens while moving east
over the Dakotas into Minnesota. This system is also expected to
bring breezy to windy conditions Tuesday night and Wednesday. Highs
through the period will be mainly in the 70s and 80s across the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 624 PM CDT WED MAY 25 2016

Showers and thunderstorms will continue to move east this evening
and will likely affect KABR and KATY. Added in a VCTS mention for
KABR starting around 1z. Showers and thunderstorms will exit the
region by 5z. Other than in thunderstorms, VFR conditions are
expected.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, May 25, 10:24 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT WED MAY 25 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON
THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO
SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY
OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH
THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

KF

In the hours before

Local storm report, May 25, 6:36 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 N MILLER DALE COLONY  44.41N 99.11W
05/25/2016  E1.00 INCH       HAND               SD   EMERGENCY MNGR

            30-40 MPH WIND GUSTS ESTIMATED AS WELL.

&&

RL
Special weather statement, May 25, 6:42 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED MAY 25 2016

SDZ037-051-260015-
BUFFALO SD-HAND SD-
642 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND
SOUTHEASTERN HAND COUNTIES UNTIL 715 PM CDT...

AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF PLEASANT VALLEY COUNTRY CHURCH...OR 24 MILES SOUTH
OF MILLER...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSEHILL DAM.

LAT...LON 4420 9896 4435 9871 4420 9870 4420 9892
      4415 9893
TIME...MOT...LOC 2340Z 240DEG 21KT 4418 9884

KF
Local storm report, May 25, 6:43 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             MILLER                  44.52N 98.99W
05/25/2016  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

&&

RL
Local storm report, May 25, 6:52 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 E SAINT LAWRENCE      44.52N 98.87W
05/25/2016  E1.50 INCH       HAND               SD   EMERGENCY MNGR

            ALONG HIGHWAY 14.

&&

RL
Special weather statement, May 25, 6:58 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT WED MAY 25 2016

SDZ004-005-260045-
CAMPBELL SD-MCPHERSON SD-
658 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON AND
EASTERN CAMPBELL COUNTIES UNTIL 745 PM CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARTAS...OR 12 MILES NORTHWEST OF EUREKA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARTAS AND GREENWAY.

LAT...LON 4594 9945 4589 9938 4565 9986 4594 9993
TIME...MOT...LOC 2358Z 235DEG 17KT 4592 9978

WISE
Special weather statement, May 25, 8:15 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT WED MAY 25 2016

SDZ019-022-260200-
HAMLIN SD-CLARK SD-
815 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK AND
SOUTHWESTERN HAMLIN COUNTIES UNTIL 900 PM CDT...

AT 815 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CARPENTER...OR 20 MILES SOUTH OF CLARK...MOVING EAST
AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRYANT AND WILLOW LAKE.

LAT...LON 4454 9786 4463 9785 4463 9788 4466 9788
      4467 9741 4454 9741
TIME...MOT...LOC 0115Z 269DEG 28KT 4459 9778

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:02 PM CDTSevere Thunderstorm WarningABRHand, Spink9 min
May 25, 8:15 PM CDTSpecial Weather StatementABRClark45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.